El Paso
84° F
Clear
Clear

Triaminic, Theraflu Recalled After Children Poisoned

Published On: Jan 31 2013 04:25:58 PM CST
Updated On: Jan 14 2014 09:52:02 PM CST

By Maria Garcia

ABCNews

The pharmaceutical company that makes Triaminic and Theraflu recalled 2.3 million units of cold and cough syrups after four children opened the child-resistant caps and accidentally poisoned themselves.

The child-resistant caps don't work in some cases, and a child can remove them even with the tamper-evident plastic seal still in place, according to a statement from the U.S. Consumer Product Safety Commission, the federal agency charged with protecting consumers against accident-causing products. Novartis Consumer Health Inc., the pharmaceutical company, recalled six kinds of Theraflu Warming Relief syrups and 18 kinds of Triaminic syrups. For a full list, click here.

Of the four poisoned children, one needed medical attention. Eight other children could open the caps but did not ingest the syrup, according to the commission.

"It's really common," said Dr. Donna Seger, the executive director of the Tennessee Poison Center and a professor at Vanderbilt University. "Cold and flu medicine are one of the top exposures that children have in the U.S."
The recalled syrups contain acetaminophen -- a fever reducer that can cause liver injury or liver failure if ingested in large amounts, said Henry Spiller, a toxicologist and director of the Central Ohio Poison Center. Some of the syrups also contain diphenhydramine, an antihistamine that can cause seizures or cardiac arrhythmias after an overdose.

How much is too much depends on the child's weight, Spiller said. "We suggest calling us, and we'll be able to make those assessments," he said, adding that knowing how much was left in a bottle and how full it was to begin with can help with that assessment.

Children under 5 years old go after these syrups because, in flavors like cherry and grape, they taste good and are easier to take, Spiller said. Either parents leave the bottles on the counter, or children watch where they've been put away and search for them later.

Child-proof or child-resistant caps became the norm in 1970 with the passage of the U.S. Poison Prevention Packaging Act, Seger said. Since then, child poisonings have declined, but the caps aren't perfect.

"The child-resistant closure is not 'child-proof,'" Spiller said. "It's intended to slow them down. ... It doesn't mean children can't open it given a little bit of time."

About 40,000 U.S. children under 5 years old experienced acetaminophen poisoning in 2011, Spiller said, citing the most recent annual report from the American Association of Poison Control Centers. Another 15,000 children younger than 5 experienced diphenhydramine poisoning. That's excluding ibuprofen syrups and other antihistamines.

Despite how common this is, Seger said she has not heard of another recall because of ineffective child-resistant caps.

Novartis voluntarily recalled the syrups after a consumer complaint in November prompted an internal investigation.

"Triaminic syrups and Theraflu Warming Relief syrups continue to be safe and effective when used as directed on the package label," Novartis said in a statement.

Comments

The views expressed are not those of this company or its affiliated companies. Please note by clicking on "Post" you acknowledge that you have read the Terms Of Service and the comment you are posting is in compliance with such terms. 
blog comments powered by Disqus